Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS El Paso, TX

May 31, 1997Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 31, 1997, 5:28 PM MDT for Doña Ana County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 5:28 PM MDT (23:28 UTC)
Expired
May 31, 1997, 6:15 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WUUS1 KELP 312329 RRA
SVRELP
NMC013-010015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
528 PM MDT SAT MAY 31 1997
 
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NEW MEXICO
 
   ...EAST CENTRAL DONA ANA COUNTY
 
AT 527 PM DOPPLER WEATHER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM OVER THE TOWN OF ORGAN ALONG HIGHWAY 70. GOLFBALL SIZE
HAIL HAS BEEN REPORTED WITH THIS STORM. THE STORM SHOWED LITTLE
MOVEMENT.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:45 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 31, 1:45 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SAT MAY 31 1997

FRONT NR SVC ATTM WITH MID-UPPER 50S DWPTS EAST OF THERE. CAP ONLY
DROPS TO 3 AT AROUND 90 DEGREES SO CONVECTION COULD BE EXPLOSIVE
LATE AFTRN...ASSUMING WE GET THERE.  FIRST CONVECTION OCCURRING OVR
BLACK RANGE WHERE CAP IS LESS. SHEARED BUT BACKING PROFILE WNDS AND
13.7 KFT WBZ DO NOT SUPPORT SVR EXCEPT PSBLY EAST SLOPES OF SACS AND
HIGH ELEV OF GILA WITH HAIL POSSIBLE. PRIMING OF ATMOS COULD KEEP
CONVCTN GOING FOR AWHILE TONIGHT IN CNTRL-ERN CWA SO WILL AVOID
EVENING WORDING.

LATEST MDLS MOVE FRONT EAST OF ELP BFR 12Z...BUT HIGH CAPES AND H8
MOISTURE CONVERGENCE LINGER IN ERN CWA SUNDAY.

TEMPS GOING UP WITH THE HTS.  THINK MOS MAY BE RESISTANT TO NR
RECORD TEMPS AND SLTLY TOO COOL...LIKE IT WAS YESTERDAY.  RECORD HI
TEMP FOR ELP/1 JUN IS 101. SO WILL GO ABV GUIDANCE IN WRN-CNTRL CWA
SUNDAY.                                              RAMEY/06

SILVER CITY           BB  56/ 91/ 57/ 93 2-00
TRUTH OR CONSEQUENCES BB  64/ 95/ 65/ 95 3-00
ALAMOGORDO            BB  65/ 97/ 66/ 99 3100
CLOUDCROFT            BB  49/ 78/ 50/ 78 4211
LORDSBURG             BB  59/102/L 60/103 0000
DEMING                BB  60/100/ 61/102 2000
LAS CRUCES            BB  61/ 98/ 62/ 98 2000
EL PASO               BB  68/100/ 69/100 2-00

In the hours before

Special weather statement, May 31, 4:09 PM MDT, 1 hour 19 minutes before
NMZ022>025-030>032-TXZ055-056-010215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
409 PM MDT SAT MAY 31 1997

...SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER
SOUTHERN NEW MEXICO AND WEST TEXAS...

ABUNDANT MOISTURE IS IN PLACE ACROSS SOUTHERN NEW MEXICO
AND WEST TEXAS THIS AFTERNOON. WITH THE DAYTIME HEATING SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE EARLY
EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY
WINDS...HAIL...FREQUENT LIGHTNING...HEAVY RAIN THAT MAY REDUCE
VISIBILITY WHEN DRIVING SO SLOW DOWN.

AT SIGNS OF AN IMPENDING STORM...TOWERING
THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING
WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR
YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER
INFORMATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:38 PM MDTSevere Thunderstorm WarningEPZDoña Ana52 min
May 31, 4:46 PM MDTSevere Thunderstorm WarningEPZSierra44 min
May 31, 5:23 PM MDTFlash Flood WarningEPZSierra2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.